Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Advances in cognitive neuroscience make cosmetic neurology in some form inevitable and will give rise to extremely difficult ethical issues
Consider the following hypothetical case study. A well heeled executive walks into my cognitive neurology clinic because he is concerned that he is becoming forgetful. It turns out that he is going through a difficult divorce and my clinical impression is that his memory problems stem from the stress he is experiencing. I place him on a selective seratonin reuptake inhibitor, sertraline, and in a few weeks he feels better. Around this time his 13 year old daughter has difficulty at school and is diagnosed by the school psychologist as having attention deficit disorder. I place her on adderall, a stimulant combination drug, which seems to help with her behaviour in school. My patient then comes to me because he is experiencing the “tip of the tongue” phenomena more frequently. He is concerned that his word finding difficulty interferes with his ability to function in high level meetings. I suggest we try a cholinesterase inhibitor to see if this helps. I am careful to explain that the Food and Drug Administration does not approve such a use for this medication. He wants to try it and is pleased with the results.
A few months later, this patient visits me with his 16 year old son, a talented middle distance runner. His father thinks if he were just a bit better, among the elite high school runners in the state, he would be far more competitive as an applicant for selective colleges. We discuss various options. Because of a recent report that sildenafil, which is used conventionally for male impotence, may improve oxygen carrying capacity, I prescribe this medication. The son does not object.
Encouraged by these pharmacologic successes, my patient …